Scheduling Policies for Minimizing Age of Information in Broadcast Wireless Networks
Author(s)
Kadota, Igor; Sinha, Abhishek; Uysal-Biyikoglu, Elif; Singh, Rahul; Modiano, Eytan H
DownloadAccepted version (2.313Mb)
Terms of use
Metadata
Show full item recordAbstract
In this paper, we consider a wireless broadcast network with a base station sending time-sensitive information to a number of clients through unreliable channels. The Age of Information (AoI), namely the amount of time that elapsed since the most recently delivered packet was generated, captures the freshness of the information. We formulate a discrete-time decision problem to find a transmission scheduling policy that minimizes the expected weighted sum AoI of the clients in the network. We first show that in symmetric networks, a greedy policy, which transmits the packet for the client with the highest current age, is optimal. For general networks, we develop three low-complexity scheduling policies: A randomized policy, a Max-Weight policy and a Whittle's Index policy, and derive performance guarantees as a function of the network configuration. To the best of our knowledge, this is the first work to derive performance guarantees for scheduling policies that attempt to minimize AoI in wireless networks with unreliable channels. Numerical results show that both the Max-Weight and Whittle's Index policies outperform the other scheduling policies in every configuration simulated, and achieve near optimal performance.
Date issued
2018-12Department
Massachusetts Institute of Technology. Laboratory for Information and Decision Systems; Massachusetts Institute of Technology. Department of Aeronautics and AstronauticsJournal
IEEE/ACM Transactions on Networking
Publisher
Institute of Electrical and Electronics Engineers (IEEE)
Citation
Kadota, Igor et al. “Scheduling Policies for Minimizing Age of Information in Broadcast Wireless Networks.” IEEE/ACM Transactions on Networking, vol. 26, no. 6, 2018, pp. 2637 - 2650 © 2018 The Author(s)
Version: Author's final manuscript
ISSN
1063-6692